Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Midland/Odessa, TX

October 13, 2013Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2013, 2:53 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2013, 2:53 PM CDT (19:53 UTC)
Expired
Oct 13, 2013, 5:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WGUS54 KMAF 131953
FFWMAF
TXC165-132245-
/O.NEW.KMAF.FF.W.0038.131013T1953Z-131013T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT SUN OCT 13 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS...

* UNTIL 545 PM CDT

* AT 245 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING ALONG HIGHWAY 180...1 MILE EAST OF SEMINOLE. RADAR        
  INDICATES THAT ADDITIONAL SHOWERS AND STORMS ARE TO THE SOUTHWEST  
  AND ARE MOVING TO THE NORTHEAST ACROSS THE AREAS THAT HAVE ALREADY 
  BEEN REPORTED TO BE FLOODED. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES
  COUNTY PARK...CEDAR LAKE...SEMINOLE...SEAGRAVES...PAYNES CORNER...
  LOOP AND ASHMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3255 10223 3254 10298 3296 10275 3296 10221

$$
1 follow-up statement
552 
WGUS74 KMAF 132106
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT SUN OCT 13 2013

TXC165-132245-
/O.CON.KMAF.FF.W.0038.000000T0000Z-131013T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-
406 PM CDT SUN OCT 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
GAINES COUNTY...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING
OVER GAINES COUNTY INCLUDING THE CITY OF SEMINOLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES COUNTY
PARK...CEDAR LAKE...SEAGRAVES...LOOP AND ASHMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

&&

LAT...LON 3255 10223 3254 10298 3296 10275 3296 10221

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 12:28 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 13, 12:28 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 PM CDT Sun Oct 13 2013

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Radar indicates SHRA/TSRA are increasing in coverage, especially in
the HOB area. Meanwhile an outflow boundary will move thru MAF
before/around 1830z with gusty winds around 30kts possible, probably
from the NW. Otherwise MVFR CIGS are slowly lifting, but will still
be variable in/around SHRA/TSRA thru the afternoon. Have included
TEMPO groups for TSRA into early evening, less so across the far
west, CNM. MVFR to possibly IFR CIG/VSBY conditions are expected to
develop tonight and Mon AM, and starting to lift around 15z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
     ZONES... Big Bend Area...Borden...Crane...Ector...
     Glasscock...Howard...Martin...Midland...Mitchell...Pecos...
     Reagan...Scurry...Terrell...Upton.

&&
Hazardous weather outlook, Oct 13, 2:20 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN OCT 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
220 PM CDT SUN OCT 13 2013 /120 PM MDT SUN OCT 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF SHOWERS AND A FEW THUNDERSTORMS...SOME WITH HEAVY RAIN...
ARE EXPECTED TO CONTINUE INTO THE EVENING. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE CENTRAL AND NORTHWEST BASIN UNTIL 9 PM CDT AND
FOR THE EASTERN AND SOUTHERN BASIN...THE LOWER TRANS PECOS AND THE
BIG BEND AREA THROUGH THE NIGHT. URBAN AND RURAL FLOODING ARE BOTH
A CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF AREA THE MONDAY
MORNING. A FLASH FLOOD WATCH CONTINUES UNTIL 1 PM CDT MONDAY FOR
THE EASTERN AND SOUTHERN BASIN...THE LOWER TRANS PECOS...AND THE
BIG BEND. HOWEVER THERE WILL STILL BE A CHANCE OF RAIN SOME HEAVY
ACROSS THE SOUTHERN AREAS INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED LOCAL INTEREST
SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 13, 1:10 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
10/13/2013                   LEA                NM   LAW ENFORCEMENT

            SEVERAL STREET INTERSECTIONS IN HOBBS FLOODED WITH 1 TO
            1.5 FEET OF WATER.

&&

AKL
Local storm report, Oct 13, 2:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
10/13/2013                   MIDLAND            TX   FIRE DEPT/RESCUE

            THE MIDLAND FIRE DEPARTMENT REPORTED SCARBOROUGH DRAW
            FLOODING, SO THEY ARE BLOCKING OFF ROADS ALONG THE DRAW
            SINCE THEY ARE BEGINNING TO FLOOD.

&&

AKL
Local storm report, Oct 13, 2:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
10/13/2013                   ECTOR              TX   LAW ENFORCEMENT

            THE ODESSA SHERIFFS OFFICE REPORTED A VEHICLE STRANDED IN
            HIGH WATER AT THE INTERSECTION OF YUKON STREET AND
            GRANDVIEW AVENUE.

&&

AKL
Local storm report, Oct 13, 2:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
10/13/2013                   MIDLAND            TX   FIRE DEPT/RESCUE

            FLASH FLOODING REPORTED AT SCHARBAUER DRAW... 4 ROADS
            REPORTED CLOSED AROUND THE DRAW DUE TO FLOODING.

&&

MH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:55 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 10 more29 hr
Oct 13, 7:06 AM CDTSpecial Weather StatementMAFLoving54 min
Oct 13, 10:14 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Oct 13, 11:30 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Martin60 min
Oct 13, 12:37 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Oct 13, 1:26 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Oct 13, 1:28 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Oct 13, 1:34 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 13, 1:54 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Oct 13, 1:58 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 13, 3:04 PM CDTFlash Flood WarningMAFHoward3 hr
Oct 13, 3:25 PM CDTSpecial Weather StatementMAFMidland35 min
Oct 13, 3:57 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 13, 4:19 PM CDTAreal Flood AdvisoryMAFCrane, Ward3 hr
Oct 13, 4:40 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton35 min
Oct 13, 4:42 PM CDTAreal Flood AdvisoryMAFDawson3 hr
Oct 13, 4:54 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Oct 13, 5:42 PM CDTSpecial Weather StatementMAFGlasscock33 min
Oct 13, 6:00 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Oct 13, 6:05 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
Oct 13, 6:46 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.